Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 27, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 9, 2022, 9:15 PM CDT for 5 counties in Wisconsin; Winona County, Minnesota. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2022, 9:15 PM CDT (02:15 UTC)
- Expired
- May 9, 2022, 10:00 PM CDT
- In force
- 45 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Winona County, MN, Clark County, WI, Jackson County, WI, La Crosse County, WI, Monroe County, WI, Trempealeau County, WI
The radar
The La Crosse radar (KARX), 35 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 9:47 PM CDT | HAIL 1 | 5 Nne New Amsterdam, WI | |
| May 9, 9:50 PM CDT | HAIL 0.75 | 3 Ne New Amsterdam, WI | REPORT FROM MPING: DIME (0.75 IN.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 2:50 PM CDT | Tornado Watch | SPC | 7 hr |
| May 9, 8:17 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 923 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1801 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- -82 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
059
WUUS53 KARX 100215
SVRARX
MNC169-WIC019-053-063-081-121-100300-
/O.NEW.KARX.SV.W.0027.220510T0215Z-220510T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
915 PM CDT Mon May 9 2022
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southeastern Winona County in southeastern Minnesota...
Northern La Crosse County in west central Wisconsin...
Southwestern Clark County in central Wisconsin...
Western Jackson County in west central Wisconsin...
Northwestern Monroe County in west central Wisconsin...
Trempealeau County in west central Wisconsin...
* Until 1000 PM CDT.
* At 915 PM CDT, severe thunderstorms were located along a line
extending from near Blair to 8 miles northeast of Galesville,
moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
North Bend around 925 PM CDT.
Black River Falls and Hatfield around 950 PM CDT.
Other locations impacted by these severe thunderstorms include
Franklin, Shamrock, Camp Decorah, Stevenstown, Perry Creek Recreation
Area, Ridgeway and North Branch.
This includes the following highways...
Interstate 94 between mile markers 94 and 123.
Interstate 90 in Minnesota between mile markers 254 and 270.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Minnesota...and west central Wisconsin.
For your protection move to an interior room on the lowest floor of
a building.
&&
LAT...LON 4397 9078 4389 9171 4405 9161 4403 9159
4403 9156 4404 9157 4409 9154 4414 9156
4448 9134 4461 9063
TIME...MOT...LOC 0215Z 256DEG 37KT 4434 9126 4419 9127
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KAA2 follow-up statements
129
WWUS53 KARX 100249
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
949 PM CDT Mon May 9 2022
MNC169-WIC019-053-063-081-121-100300-
/O.CON.KARX.SV.W.0027.000000T0000Z-220510T0300Z/
Winona MN-La Crosse WI-Clark WI-Jackson WI-Monroe WI-Trempealeau WI-
949 PM CDT Mon May 9 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHEASTERN WINONA...NORTHERN LA CROSSE...SOUTHWESTERN CLARK...
WESTERN JACKSON...NORTHWESTERN MONROE AND SOUTHEASTERN TREMPEALEAU
COUNTIES...
At 949 PM CDT, severe thunderstorms were located along a line
extending from near Hatfield to 6 miles north of West Salem, moving
east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Hatfield around 955 PM CDT.
Cataract around 1010 PM CDT.
Other locations impacted by these severe thunderstorms include
Franklin, Shamrock, Camp Decorah, Stevenstown, Perry Creek Recreation
Area, Ridgeway and North Branch.
This includes the following highways...
Interstate 94 between mile markers 99 and 123.
Interstate 90 in Minnesota between mile markers 261 and 270.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4390 9158 4401 9149 4445 9112 4461 9063
4397 9078
TIME...MOT...LOC 0249Z 250DEG 39KT 4441 9068 4399 9109
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KAA810
WWUS53 KARX 100258
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
958 PM CDT Mon May 9 2022
MNC169-WIC019-053-063-081-121-100307-
/O.EXP.KARX.SV.W.0027.000000T0000Z-220510T0300Z/
Winona MN-La Crosse WI-Clark WI-Jackson WI-Monroe WI-Trempealeau WI-
958 PM CDT Mon May 9 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WINONA...NORTHERN
LA CROSSE...SOUTHWESTERN CLARK...WESTERN JACKSON...NORTHWESTERN
MONROE AND SOUTHEASTERN TREMPEALEAU COUNTIES WILL EXPIRE AT 1000 PM
CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and west central Wisconsin.
LAT...LON 4390 9158 4401 9149 4445 9112 4461 9063
4397 9078
TIME...MOT...LOC 0257Z 256DEG 37KT 4443 9058 4401 9099
$$
KAAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:19 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, May 9, 6:19 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 619 PM CDT Mon May 9 2022 .DISCUSSION...(This evening through Monday) Issued at 235 PM CDT Mon May 9 2022 Key Messages: - Severe weather threat this evening A low pressure system over eastern North Dakota is slated to lift northeastward through southern Canada as the associated short wave trough rides up and along the southwest to northeast oriented pressure gradient with ridging holding steady off to the east. Satellite imagery shows an expansive field of stable cumulus over the forecast area with sounding analysis showing a decent capping inversion in place. Depending on how well surface temperatures reach this afternoon will play a large roll into how quickly storms can develop as a front approaches from the west and the lower atmosphere destabilize. There is a brief window where severe weather is expected. Should this play out there will be a chance for surface based storms. With enough overlap of strong shear and CAPE, some storms could be severe with the main threats being hail, winds, and a few tornadoes. Tuesday Through Thursday Tuesday will depend on the progress of the cold front and where it settles. The current trends have the front lingering...then gradually dropping south during the day. Scattered showers and thunderstorms will be possible however convergence along the front and the warm advection is on the weaker side. The HREF MUCAPE axis for Tuesday is from Iowa toward southern WI and this increases from 3000 J/kg during the day to 4500 J/kg. The HREF also has some max UH areas along the gradient of MLCAPE near I90 around 16Z and these shift east through early afternoon, with a second area increasing farther south across southwest WI into central and eastern WI during the afternoon. The forecast soundings have shear values of 45 to 55kts. Thus... if can see better convergence could see stronger storms along the front. The marginal risk has been elevated to a slight risk for parts of WI and includes areas from Tomah eastward. A mid latitude wave will lift northeast Wednesday into Thursday. The location of the mid-level ridge extends from Arkansas north toward Wisconsin. Forecast soundings show warm mid level temperatures in place with the organized convection across the Dakotas into MN/northern WI and the U.P. The low level jet strengthens over the Plains into the Upper Mississippi Valley with a surface front in the area. Locally, precipitation chances appear to be isolated, however storms may try to develop southward Wednesday night. In the shorter term will need to watch the periphery of the cap each day. Thursday looks like the warmest day with highs in the 80s to lower 90s. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 619 PM CDT Mon May 9 2022 Main focus for this TAF period is showers and scattered convection moving through the area this evening. Thunderstorm cells have developed in SE Minnesota and are moving northeast. Additional cells could develop south of the current ones, which would impact the airports. Thunderstorms should impact KRST briefly this evening, so have included in a TEMPO group for a few hours. Because KLSE is further downstream, there is lower confidence on storms directly impacting that site. For now, stuck with VCTS, but will continue to monitor for storm development and amend the TAF if necessary. When showers move in, ceilings will lower to MVFR conditions and gusts up to 28 kts are possible. Once storms and showers move past the TAF sites, ceilings should improve to VFR and winds speeds will decrease. Another round of light showers is expected for tomorrow morning through the end of the TAF period. Ceilings could lower to MVFR conditions when the rain moves in. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...Peters/MEP/Zapotocny AVIATION...Dahl
Hazardous weather outlook, May 9, 12:38 PM CDT, 8 hours 37 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1238 PM CDT Mon May 9 2022 IAZ011-030-WIZ017-029-034-042>044-053>055-061-102145- Allamakee-Clayton-Taylor-Clark-Jackson-Monroe-Juneau-Adams-Vernon- Crawford-Richland-Grant- 1238 PM CDT Mon May 9 2022 This Hazardous Weather Outlook is for portions of northeast Iowa and southeast Minnesota through southwest and central Wisconsin. .DAY ONE...Today and Tonight Southeast winds will gust up to 40 mph today. Scattered storms may develop this evening. Any storms that develop could become severe with large hail, damaging winds, and possibly a tornado, mainly between 6 PM and 11 PM. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorm chances persist through the remainder of the week, but it is too early to discern any severe weather potential. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ018-019-029-102145- Floyd-Chickasaw-Fayette- 1238 PM CDT Mon May 9 2022 This Hazardous Weather Outlook is for portions of northeast Iowa and southeast Minnesota. .DAY ONE...Today and Tonight Southeast winds of 20 to 30 mph with gusts upwards of 45 mph today. A Wind Advisory is in effect. Scattered storms may develop this evening. Any storms that develop could become severe with large hail, damaging winds, and possibly a tornado, mainly between 6 PM and 11 PM. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorm chances persist through the remainder of the week, but it is too early to discern any severe weather potential. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this early evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>010-MNZ079-086>088-094>096-WIZ032-033-041-102145- Mitchell-Howard-Winneshiek-Wabasha-Dodge-Olmsted-Winona-Mower- Fillmore-Houston-Buffalo-Trempealeau-La Crosse- 1238 PM CDT Mon May 9 2022 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa...southeast Minnesota and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Southeast winds of 20 to 30 mph with gusts upwards of 50 mph today. A Wind Advisory is in effect for parts of the area. Numerous storms may develop this evening. Any storms that develop could become severe with very large hail, a tornado, possibly strong, and damaging winds mainly between 6 PM and 11 PM. Lightning can be expected with any storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorm chances persist through the remainder of the week, but it is too early to discern any severe weather potential. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and early evening. Zapotocny
In the hours before
Local storm report, May 9, 8:03 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
803 PM CDT MON MAY 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM TSTM WND GST 3 N STEWARTVILLE 43.90N 92.49W
05/09/2022 M76 MPH OLMSTED MN ASOS
&&Local storm report, May 9, 8:04 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
804 PM CDT MON MAY 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM HAIL 2 E WABASHA 44.36N 92.00W
05/09/2022 U0.50 INCH WABASHA MN PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&Local storm report, May 9, 8:05 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
805 PM CDT MON MAY 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM HAIL 4 NE MITCHELL 43.35N 92.81W
05/09/2022 U1.75 INCH MITCHELL IA PUBLIC
REPORT FROM MPING: GOLF BALL (1.75 IN.).
&&Local storm report, May 9, 8:09 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
809 PM CDT MON MAY 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM HAIL 2 SE NELSON 44.40N 91.97W
05/09/2022 U0.75 INCH BUFFALO WI PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&Local storm report, May 9, 8:32 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
832 PM CDT MON MAY 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM HAIL OSAGE 43.28N 92.81W
05/09/2022 M1.50 INCH MITCHELL IA PUBLIC
&&Local storm report, May 9, 9:05 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
905 PM CDT MON MAY 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL ARCADIA 44.25N 91.49W
05/09/2022 M0.25 INCH TREMPEALEAU WI LAW ENFORCEMENT
0855 PM HAIL 2 W ARCADIA 44.25N 91.53W
05/09/2022 M0.88 INCH BUFFALO WI LAW ENFORCEMENT
0850 PM TSTM WND GST STRUM 44.55N 91.39W
05/09/2022 M50 MPH TREMPEALEAU WI FIRE DEPT/RESCUE
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:13 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 47 min |
| May 9, 7:34 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 56 min |
| May 9, 7:59 PM CDT | Tornado Warning | ARX | Buffalo | 46 min |
| May 9, 8:18 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Clark, Jackson, Trempealeau | 57 min |
| May 9, 8:29 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 61 min |
| May 9, 8:32 PM CDT | Tornado Warning | ARX | Buffalo, Trempealeau | 32 min |
| May 9, 9:39 PM CDT | Special Weather Statement | ARX | Crawford, Vernon | 66 min |
| May 9, 10:01 PM CDT | Special Weather Statement | ARX | Jackson, La Crosse, Monroe | 29 min |
| May 9, 10:31 PM CDT | Special Weather Statement | ARX | Monroe | 29 min |
| May 9, 10:44 PM CDT | Severe Thunderstorm Warning | ARX | Richland, Vernon | 46 min |
| May 9, 10:50 PM CDT | Special Weather Statement | ARX | Crawford | 55 min |
| May 9, 11:01 PM CDT | Special Weather Statement | ARX | Juneau | 44 min |
| May 9, 11:28 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 21 min |
| May 9, 11:39 PM CDT | Special Weather Statement | ARX | Grant, Richland | 36 min |
| May 9, 11:52 PM CDT | Special Weather Statement | ARX | Adams | 23 min |
| May 9, 7:29 PM CDT | Special Weather Statement | ARX | Wabasha | 31 min |
| May 9, 7:41 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Mower | 64 min |
| May 9, 8:43 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore | 47 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2022Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.